Drug Safety Update

Volume 7, Issue 9 April 2014

Latest advice for medicines users

Tumour necrosis factor alpha inhibitors: risk of tuberculosis—screen all patients before starting treatment and monitor them closely

Article date: April 2014
Summary

There is an increased risk of tuberculosis, or reactivation of latent tuberculosis, during treatment with tumour necrosis factor alpha (TNF-alpha) inhibitors. Tuberculosis in patients receiving TNF-alpha inhibitors can be life-threatening, and deaths from tuberculosis have occurred in these patients. TNF-alpha inhibitors are therefore contraindicated in patients with active tuberculosis or other severe infections. Screen patients for active and latent tuberculosis before starting treatment with a TNF-alpha inhibitor. Monitor them closely for infectious diseases including tuberculosis before, during, and after treatment


TNF-alpha inhibitors are a class of biological medicines that block the proinflammatory cytokine TNF-alpha. The TNF-alpha inhibitors authorised in the UK are adalimumab, certolizumab, etanercept, golimumab, and infliximab. TNF-alpha inhibitors are authorised for the treatment of inflammatory and autoimmune conditions, such as rheumatoid arthritis, ankylosing spondylitits, Crohn’s disease, ulcerative colitis, psoriasis, and psoriatic arthritis.

Increased risk of tuberculosis

TNF-alpha plays an important role in inflammatory processes, and is involved in autoimmune diseases, and immune responses to infection. TNF-alpha inhibition increases susceptibility to infectious diseases, including tuberculosis, and increases the risk of reactivation of latent tuberculosis. An increased risk of tuberculosis in patients treated with TNF-alpha inhibitors has been confirmed in large observational studies. Reports of tuberculosis, including fatalities, in patients treated with TNF-alpha inhibitors continue to be received via the Yellow Card Scheme. In many cases extrapulmonary tuberculosis, presenting as either local or disseminated disease has been reported. In one recent case, a patient receiving a TNF-alpha inhibitor died from tuberculosis that had not been diagnosed.

Patient alert card

Companies are required to produce a patient alert card for TNF-alpha inhibitors which healthcare professionals should give to patients (see example below). The alert card warns patients of the risk of infectious diseases, particularly tuberculosis. The card describes possible signs and symptoms of tuberculosis, and advises patients to inform their doctor if they have signs of an infection.

Advice for healthcare professionals:

  • TNF-alpha inhibitors are contraindicated in patients with active tuberculosis or other severe infections.

Pretreatment screening

  • Assess all patients for active and latent tuberculosis before starting treatment with a TNF-alpha inhibitor and record the results on the patient's alert card. This assessment should include a detailed medical history of possible previous contact with tuberculosis and any history of immunosuppressive therapy.
  • Tests that may be used to diagnose active and latent tuberculosis include:
    • interferon-gamma release assay (IGRA);
    • tuberculin skin test;
    • chest radiograph
  • Refer to NICE guidance on the tests to use for diagnosis of active and latent tuberculosis in different groups of patients.
  • Be aware of the risk of false-negative tuberculin skin-test results, especially in patients who are severely ill or immunocompromised.

Diagnosis of tuberculosis

Active infection

  • If active tuberculosis is diagnosed, do not start treatment with a TNF-alpha inhibitor.

Latent infection

  • If latent tuberculosis is diagnosed, start treatment for this infection before treatment with a TNF-alpha inhibitor
  • If latent tuberculosis is suspected, consider antituberculous therapy before starting treatment with a TNF-alpha inhibitor
  • In these situations, consult a physician with expertise in tuberculosis treatment, and carefully consider the balance of benefits and risk for TNF-alpha inhibitor treatment.

Monitoring

  • Closely monitor patients for infectious diseases, including tuberculosis, before, during, and after treatment with a TNF-alpha inhibitor.

Advice to give to patients

  • Inform all patients that they should seek medical advice if symptoms of tuberculosis develop during or after treatment with a TNF-alpha inhibitor (eg, persistent cough, weight loss, low-grade fever)
  • Give patients being treated with a TNF-alpha inhibitor a patient alert card, which includes information on the risk of tuberculosis and other infectious diseases.

Further information:

Patient alert card example (Cimzia, certolizomab pegol)PDF file (opens in new window) (201Kb)

BNF section 10.1.3 Drugs that suppress the rheumatic disease process: cytokine modulators

Product information for TNF-alpha inhibitors is available on the MHRA website

References

Search tips and FAQs
  • Looking for previous DSU publications?

    Search by publication date above or view earlier publications in PDF
Page last modified: 29 April 2014